Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 16, 2024, 12:48 AM CDT for Washington County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2024, 12:48 AM CDT (05:48 UTC)
- Expired
- Jun 16, 2024, 5:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 532 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 21.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:37 PM CDT, 10 hours 11 minutes earlier. Its key messages:
- -Scattered storms could develop this afternoon through tonight. A few stronger storms could produce damaging wind gusts or small hail. -Hot and humid conditions continue through early next week. -A cold front looks to bring more storms to the area late Tuesday.
Area forecast discussion, Jun 15, 2:37 PM CDT, 10 hours 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 237 PM CDT Sat Jun 15 2024 .KEY MESSAGES... -Scattered storms could develop this afternoon through tonight. A few stronger storms could produce damaging wind gusts or small hail. -Hot and humid conditions continue through early next week. -A cold front looks to bring more storms to the area late Tuesday. && .DISCUSSION... Issued at 231 PM CDT Sat Jun 15 2024 At midday, an outflow boundary from early morning convection across northern KS was draped across the western and southern portion of the forecast area, as evident on visible satellite imagery. By 19Z, the boundary had become a bit more diffuse on satellite and in sfc obs with temps and dew points more uniform. Winds, however, were still slightly backed near I-70 and north, which is also where mesoanalysis shows an instability and theta-e gradient. That lends evidence to the existence of the boundary still located in the area. Meanwhile, a mid-level shortwave trough is moving over western KS this afternoon. A LLJ will increase as the trough axis approaches late this afternoon and especially this evening. Am still thinking widely scattered storms could develop late this afternoon, perhaps near the lingering sfc boundary, with a slightly better chance this evening as the jet kicks in. The higher theta-e air mass is expected to advect north and east with time into the evening, but storms that develop will do so in an environment with 1000 to 2000 J/kg of MLCAPE. Shear still appears to be on the weaker side with around 30 kts of deep layer shear present into tonight. Stronger storms will be capable of damaging wind gusts, near quarter sized hail and heavy rainfall. The trough axis moves east of the area tomorrow morning. Strong southerly flow continues across the region through early next week, keeping conditions warm with highs in the low to mid 90s. A mid-level ridge expands over the eastern and central CONUS through Tuesday, reinforcing hot and humid conditions. A cold front in Nebraska and western KS will nudge toward the CWA Tuesday afternoon and night. Convergence along the front looks strong enough to aid in thunderstorm development late Tuesday. That will be our next chance for precipitation. However, uncertainty remains in how far south the front will extend. Most models show it stalling across northeast KS on Wednesday before moving back to the north as a warm front on Thursday. Temperatures should be slightly cooler with the boundary in the area midweek. The eastern CONUS ridge then looks to expand over the area late in the week. NBM maintains occasional low end POPs through the end of the forecast period, but confidence is not currently high on thunderstorm timing and severity. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1224 PM CDT Sat Jun 15 2024 Easterly surface winds will continue to veer to the south early this TAF period, and will gust over 20 kts at times this afternoon. Scattered thunderstorms are then expected in northeastern KS this evening and tonight. Chances remain fairly low (20-30%) near terminals due to expected limited coverage. Thus, have not included TS in this update because of low confidence. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, Jun 15, 2:38 PM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 238 PM CDT Sat Jun 15 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-161945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 238 PM CDT Sat Jun 15 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon and evening. A few of these storms may be severe with large hail and damaging winds, particularly north of Interstate 70. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 41 min |
| Jun 15, 7:35 PM CDT | Special Weather Statement | TOP | Cloud | 40 min |
| Jun 15, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 47 min |
| Jun 15, 8:30 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Jun 15, 9:40 PM CDT | Special Weather Statement | TOP | Republic | 50 min |
| Jun 15, 9:47 PM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Jun 15, 10:29 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic, Washington | 46 min |
| Jun 15, 10:33 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 15 min |
| Jun 15, 10:39 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 36 min |
| Jun 15, 11:11 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 34 min |
| Jun 15, 11:37 PM CDT | Special Weather Statement | TOP | Clay | 23 min |
| Jun 15, 11:40 PM CDT | Special Weather Statement | TOP | Washington | 50 min |
| Jun 15, 11:55 PM CDT | Special Weather Statement | TOP | Washington | 50 min |
| Jun 16, 12:05 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic, Washington | 3 hr |
| Jun 16, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
| Jun 16, 12:56 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 34 min |
| Jun 16, 1:02 AM CDT | Special Weather Statement | TOP | Washington | 43 min |
| Jun 16, 1:03 AM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Jun 16, 1:22 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee | 38 min |
| Jun 16, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Jun 16, 1:33 AM CDT | Special Weather Statement | TOP | Clay | 42 min |
| Jun 16, 1:40 AM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Jun 16, 1:49 AM CDT | Special Weather Statement | TOP | Washington | 26 min |
| Jun 16, 1:54 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Jun 16, 1:58 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 32 min |
| Jun 16, 2:30 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha, Pottawatomie, Riley, Washington | 5 hr |
| Jun 16, 2:47 AM CDT | Special Weather Statement | TOP | Pottawatomie | 28 min |
| Jun 16, 4:27 AM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jun 16, 5:13 AM CDT | River Flood Warning | TOP | Washington | 8 hr |
| Jun 16, 6:57 AM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Jun 16, 9:21 AM CDT | River Flood Warning | TOP | Marshall | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.